Ibuprofen helps with pain caused by swelling. It belongs to a group of medicines called non steroidal anti inflammatory drugs or NSAIDs.
Ibuprofen can relieve mild to moderate pain, reduce swelling and control high temperatures (fevers).
How does ibuprofen work?
Ibuprofen works by blocking chemicals in the body that cause pain and swelling (inflammation).
How do you have ibuprofen?
There are many different ways of having ibuprofen. You can have it as:
- tablets or caplets
- granules that you dissolve in water
- a syrup that you drink
You can also have it as a gel or spray to put on your skin.
You can get ibuprofen on prescription from your doctor. Or you can buy it from a pharmacy or other shops such as your local supermarket. Check with your nurse or doctor before you start taking ibuprofen if you have a history of stomach ulcers, asthma or problems with your bowel, heart, kidneys or liver. Or if you are taking aspirin or another NSAID.
You should take the right dose, no more or less.
Take ibuprofen with or after food. Swallow the tablets or capsules whole with a glass of water.
When do you have ibuprofen?
When you take ibuprofen depends on why you are taking it and the amount you need to control your symptoms. You might take it as a one-off dose or take it regularly for a few days. You might take it at the same time as other painkillers or in between taking them. You take the smallest dose to control your symptoms for the shortest amount of time.
The normal dose for an adult is 1 to 2 tablets every 4 to 6 hours. You can usually take up to 1,600mg in 24 hours. Always check the packet to see how much ibuprofen each tablet or capsule contains. Usually they are either 200mg or 400mg. But your doctor can prescribe 600mg and 800mg doses.
What are the side effects of ibuprofen?
How often and how severe the side effects are can vary from person to person. They can also depend on what other treatment you are having.
Your doctor, nurse or pharmacist will talk to you about the possible side effects. Let them know if ibuprofen isn’t helping your symptoms or if you have side effects.
When to contact your team
Contact your advice line as soon as possible if:
- you have severe side effects
- your side effects aren’t getting any better
- your side effects are getting worse
We haven't listed all the side effects here. Remember it is very unlikely that you will have all of these side effects, but you might have some of them at the same time.
Occasional side effects
These side effects happen in between 1 and 10 out of every 100 people (between 1 and 10%). You might have one or more of them. They include:
- feeling and being sick
- tummy (abdominal) pain
- passing more wind than normal (flatulence)
- constipation or diarrhoea
- black tarry stool (melaena) or blood in your sick – call your doctor straight away if this happens
- skin rash
- tiredness (fatigue)
- headaches - don’t take other painkillers to help with this. Talk to your doctor if you keep getting headaches
Rare side effects
This side effects happens in fewer than 1 in 100 people (fewer than 1%). You might have one or more of them. They include:
- difficulty sleeping (insomnia) or sleeping too much (somnolence)
- feeling anxious
- burning or prickling sensation usually in the hands, arm, legs and feet
- changes in your sight or hearing
- inflammation of the inside of your nose which can cause a runny nose and sneezing (rhinitis)
- difficulty breathing and coughing
- inflammation of the stomach, or ulcer in the mouth, stomach or top part of the small bowel (duodenum)
- liver or kidney changes
- an allergic reaction - in very rare cases this can be life threatening
- a severe skin reaction that is very rare. It may start as tender red patches which leads to peeling or blistering of the skin. You might also feel feverish and your eyes may be more sensitive to light. This is serious and could be life threatening
Coping with side effects
We have more information about side effects and tips on how to cope with them.
What else do you need to know?
Other medicines, foods and drink
Ibuprofen can interact with other medicines and herbal products. Tell your doctor or pharmacist about any medicines you are taking. This includes vitamins, herbal supplements and over the counter remedies. Also let them know about any other medical conditions or allergies you may have.
Ibuprofen may harm a baby developing in the womb. Talk to your doctor before taking ibuprofen if you are in the first 6 months of pregnancy. Do not take ibuprofen if you are in the last 3 months of pregnancy.
In women, there is some evidence that taking ibuprofen may affect your chance of becoming pregnant. This usually returns to normal when you finish taking the drug. Talk to your doctor or pharmacist before taking ibuprofen if you are worried about this.
Only small amounts of ibuprofen pass into your breast milk. So it is unlikely to cause problems for your baby. Talk to your midwife, doctor or pharmacist if you need to take any medicines while breastfeeding.
Driving or operating machinery
Don't drive or operate machinery or tools if you have side effects such as dizziness, tiredness, sleepiness or blurred vision.
More information about this treatment
For further information about this treatment go to the electronic Medicines Compendium (eMC) website.
You can report any side effect you have to the Medicines Health and Regulatory Authority (MHRA) as part of their Yellow Card Scheme.